Alert archive / Alabama / Tornado Warnings in 2007

Tornado Warning 147, NWS Birmingham, AL

October 22, 2007Hale County, Marengo County, Perry County, Alabama

NWS Birmingham, AL issued this tornado warning at Oct 22, 2007, 9:59 PM CDT for Hale County, Marengo County, Perry County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2007, 9:59 PM CDT (02:59 UTC)
Expired
Oct 22, 2007, 10:30 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Hale County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 119 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2007-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2007-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 230259
TORBMX
ALC065-091-105-230330-
/O.NEW.KBMX.TO.W.0147.071023T0259Z-071023T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT MON OCT 22 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN PERRY COUNTY IN CENTRAL ALABAMA...
  EASTERN MARENGO COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF LINDEN...
  SOUTH CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1030 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OCTAGON...
  OR 9 MILES SOUTHEAST OF LINDEN...MOVING NORTH AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  THOMASTON AND 7 MILES EAST OF LINDEN BY 1005 PM CDT...
  7 MILES EAST OF PROVIDENCE BY 1010 PM CDT...
  DAYTON BY 1015 PM CDT...
  FAUNSDALE AND 6 MILES WEST OF UNIONTOWN BY 1025 PM CDT...
  LANEVILLE...NEWBERN AND 8 MILES SOUTHEAST OF CEDARVILLE BY 1030 PM
  CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3263 8770 3258 8744 3233 8751 3223 8757
      3211 8765 3214 8785
TIME...MOT...LOC 0259Z 199DEG 38KT 3222 8771

$$
KSL
1 follow-up statement
000 
WWUS54 KBMX 230309
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1009 PM CDT MON OCT 22 2007

ALC065-091-105-230330-
/O.CON.KBMX.TO.W.0147.000000T0000Z-071023T0330Z/
MARENGO AL-PERRY AL-HALE AL-
1009 PM CDT MON OCT 22 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTH
CENTRAL HALE...SOUTHWESTERN PERRY AND NORTHEASTERN MARENGO
COUNTIES...

AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THOMASTON...OR
ABOUT 7 MILES EAST OF LINDEN...MOVING NORTH AT 40 MPH.

THE TORNADO WILL BE NEAR...
  FAUNSDALE...6 MILES WEST OF UNIONTOWN AND 7 MILES EAST OF GALLION
  BY 1025 PM CDT...
  LANEVILLE...NEWBERN AND 8 MILES SOUTHEAST OF CEDARVILLE BY 1030 PM
  CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3263 8770 3258 8744 3244 8748 3241 8749
      3241 8750 3233 8751 3220 8761 3227 8780
TIME...MOT...LOC 0309Z 199DEG 38KT 3232 8767

$$
KSL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 22, 9:57 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 22, 9:57 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT MON OCT 22 2007

.UPDATE...FOR TONIGHTS FORECAST.

&&

.DISCUSSION...

MADE JUST SOME MINOR ADJUSTMENTS TO TONIGHTS FORECAST AS THE ONGOING
FORECAST HAS A GOOD HANDLE ON THE CURRENT FORECAST.

MAIN CONCERN FOR THE NIGHT WILL BE THE EXTENT OF THE PRIMED AIRMASS
THAT HAS BEEN OVER SOUTHERN ALABAMA THIS AFTERNOON. LOOKING AT THE
LATEST CHARTS IT APPEARS AT THIS TIME THAT THE JUICIEST AIRMASS WILL
REMAIN SOUTH OF THE FORECAST AREA...BUT THERE MAY BE A FEW STORMS
THAT DRIFT INTO THE SOUTHERN PORTIONS OF THE AREA BEFORE DISSIPATING.
WILL NEED TO KEEP AN EYE ON THINGS...ESPECIALLY OVERNIGHT AS THE
SYSTEM MOVES FURTHER EAST. EXPECTING THE FRONT TO BE NEAR THE AL/MS
STATE LINE BY 12Z TOMORROW. HEAVIEST RAIN LOOKS TO BE SETTING UP
ALONG THE I-20/I-59 CORRIDOR. UPDATES SENT.

&&

.AVIATION...00Z TAF DISCUSSION.
WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
OVER-SPREAD THE AREA FROM THE SOUTHWEST.  EXPECT MVFR CONDITIONS
THROUGH 06Z...THEN IFR CONDITIONS AT ALL SITES THE REMAINDER OF THE
PERIOD.  SOUTHERLY WINDS 10 TO 15 MPH CAN BE EXPECTED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Oct 22, 7:03 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT MON OCT 22 2007

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
703 PM CDT MON OCT 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

HEAVY RAINFALL...AND LOCALIZED FLOODING...WILL BE POSSIBLE
OVERNIGHT...GENERALLY WEST OF A LINE FROM BIRMINGHAM TO SELMA AS A
BROAD AREA OF PRECIPITATION MOVES NORTHEASTWARD ACROSS THE REGION.
RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
TUESDAY. A COLD FRONT WILL SLOWLY MOVE ACROSS CENTRAL ALABAMA FROM
WEST TO EAST AS ABUNDANT MOISTURE REMAINS IN PLACE ACROSS THE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:33 PM CDTTornado WarningBMXMarengo27 min
Oct 22, 10:30 PM CDTTornado WarningBMXMarengo45 min
Oct 22, 10:44 PM CDTTornado WarningBMXHale, Perry31 min
Oct 22, 11:16 PM CDTTornado WarningBMXBibb, Hale, Perry29 min
Oct 22, 11:25 PM CDTTornado WarningBMXDallas, Perry35 min
Oct 23, 12:00 AM CDTTornado WarningBMXBibb, Chilton, Dallas, Perry45 min
Oct 23, 12:27 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas33 min
Oct 23, 12:44 AM CDTSevere Thunderstorm WarningBMXChilton, Shelby31 min
Oct 23, 1:00 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes45 min
Oct 23, 1:11 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Shelby, Talladega49 min
Oct 23, 1:25 AM CDTTornado WarningBMXChilton, Coosa35 min
Oct 23, 1:33 AM CDTTornado WarningBMXSt. Clair, Shelby27 min
Oct 23, 1:39 AM CDTTornado WarningBMXLowndes, Montgomery36 min
Oct 23, 1:54 AM CDTTornado WarningBMXElmore36 min
Oct 23, 1:59 AM CDTTornado WarningBMXTalladega31 min
Oct 23, 2:06 AM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa39 min
Oct 23, 2:16 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega29 min
Oct 23, 2:27 AM CDTTornado WarningBMXCoosa, Tallapoosa20 min
Oct 23, 2:33 AM CDTTornado WarningBMXLowndes, Montgomery27 min
Oct 23, 2:35 AM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega25 min
Oct 23, 2:50 AM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Oct 23, 1:47 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Lee, Macon, Russell28 min
Oct 23, 2:15 PM CDTSevere Thunderstorm WarningBMXLee, Russell30 min

Nearby

Tornado Warnings in Alabama, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.